Alert archive / Florida / High Surf Advisories in 2018
High Surf Advisory 4, NWS Miami, FL
NWS Miami, FL issued this high surf advisory at Sep 13, 2018, 4:04 AM EDT for Palm Beach County, Florida. It took effect at Sep 13, 2018, 5:00 AM EDT. It was in force for 39 hr.
The area
The counties it named.
The facts
- Issued
- Sep 13, 2018, 4:04 AM EDT (08:04 UTC)
- In effect from
- Sep 13, 2018, 5:00 AM EDT
- Expired
- Sep 14, 2018, 8:00 PM EDT
- In force
- 39 hr
- Issued by
- NWS Miami, FL
County Palm Beach County, FL
The radar
The Miami radar (KAMX), 115 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 00:00Z, 8.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1100 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
980 WHUS42 KMFL 130804 CFWMFL URGENT - IMMEDIATE BROADCAST REQUESTED Coastal Hazard Message National Weather Service Miami FL 404 AM EDT Thu Sep 13 2018 FLZ168-131615- /O.NEW.KMFL.SU.Y.0004.180913T0900Z-180915T0000Z/ /O.NEW.KMFL.RP.S.0030.180913T0900Z-180915T0000Z/ Coastal Palm Beach- 404 AM EDT Thu Sep 13 2018 ...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT FRIDAY... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING... The National Weather Service in Miami has issued a High Surf Advisory, which is in effect until 8 PM EDT Friday. A High Rip Current Risk has also been issued. This High Rip Current Risk is in effect through Friday evening. * WAVES AND SURF...Large breaking waves associated with swell from Hurricane Florence will increase to heights of 7 to 9 feet later today, especially over northern portions of Palm Beach County. * TIMING...Highest threat of high surf and rip currents is this afternoon through tonight. * IMPACTS...Strong rip currents will be hazardous to those in the surf zone along Palm Beach County beaches. In addition, rough surf from large, breaking waves will be hazardous to swimmers and could lead to significant beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ http://www.weather.gov/miami
3 follow-up statements
898 WHUS42 KMFL 132016 CFWMFL URGENT - IMMEDIATE BROADCAST REQUESTED Coastal Hazard Message National Weather Service Miami FL 416 PM EDT Thu Sep 13 2018 FLZ168-140430- /O.CON.KMFL.SU.Y.0004.000000T0000Z-180915T0000Z/ /O.CON.KMFL.RP.S.0030.000000T0000Z-180915T0000Z/ Coastal Palm Beach- 416 PM EDT Thu Sep 13 2018 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT FRIDAY... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING... * WAVES AND SURF...Large breaking waves associated with swell from Hurricane Florence will increase to heights of 7 to 9 feet tonight, especially over northern portions of Palm Beach County. * TIMING...Highest threat of high surf and rip currents through tonight. * IMPACTS...Strong rip currents will be hazardous to those in the surf zone along Palm Beach County beaches. In addition, rough surf from large, breaking waves will be hazardous to swimmers and could lead to significant beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ http://www.weather.gov/miami
782 WHUS42 KMFL 140733 CFWMFL URGENT - IMMEDIATE BROADCAST REQUESTED Coastal Hazard Message National Weather Service Miami FL 333 AM EDT Fri Sep 14 2018 FLZ168-141545- /O.EXT.KMFL.RP.S.0030.000000T0000Z-180916T0000Z/ /O.CON.KMFL.SU.Y.0004.000000T0000Z-180915T0000Z/ Coastal Palm Beach- 333 AM EDT Fri Sep 14 2018 ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH SATURDAY EVENING... ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WAVES AND SURF...Large breaking waves associated with swell from Hurricane Florence will be at 7 to 8 feet today, especially over northern portions of Palm Beach County. * TIMING...High surf easing this evening, but life threatening rip currents continuing into Saturday. * IMPACTS...Strong rip currents will be hazardous to those in the surf zone along Palm Beach County beaches. In addition, rough surf from large, breaking waves will be hazardous to swimmers and could lead to significant beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ http://www.weather.gov/miami
475 WHUS42 KMFL 142010 CFWMFL URGENT - IMMEDIATE BROADCAST REQUESTED Coastal Hazard Message National Weather Service Miami FL 410 PM EDT Fri Sep 14 2018 FLZ168-150415- /O.CON.KMFL.SU.Y.0004.000000T0000Z-180915T0000Z/ /O.CON.KMFL.RP.S.0030.000000T0000Z-180916T0000Z/ Coastal Palm Beach- 410 PM EDT Fri Sep 14 2018 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY EVENING... * WAVES AND SURF...Large breaking waves associated with swell from Hurricane Florence will be at 6 to 7 feet today, especially over northern portions of Palm Beach County. * TIMING...High surf easing this evening, but life threatening rip currents continuing into Saturday. * IMPACTS...Strong rip currents will be hazardous to those in the surf zone along Palm Beach County beaches. In addition, rough surf from large, breaking waves will be hazardous to swimmers and could lead to significant beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ http://www.weather.gov/miami
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this high surf advisory went out at Sep 13, 1:37 AM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Sep 13, 1:37 AM EDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Miami FL 137 AM EDT Thu Sep 13 2018 .AVIATION...Mainly VFR will prevail at all terminals through this afternoon when scattered showers and storms are expected to develop with the sea breezes. With mostly light to moderate ESE flow continuing through the forecast period, convection should develop west of the Atlantic terminals as ea breezes push inland. But will carry at least VCSH after 15Z for any coastal showers that may develop. Otherwise, VFR should prevail during the next 24 hours. && PREV DISCUSSION... /issued 729 PM EDT Wed Sep 12 2018/ UPDATE... As of 755pm, a few weak showers and thunderstorms were over interior portions of South Florida. The activity over interior and western areas will gradually diminish as the evening progresses. After midnight, there will be isolated showers and thunderstorms over the Atlantic waters. It is possible that some of these showers and storms may move over the east coast from time to time overnight. Only minor edits were made to the PoPs for tonight based on the current radar and latest short term model guidance. Otherwise, there are no other significant changes to the forecast. Some of the latest wave data suggests that the swells from Florence and the breaking waves along the beaches of Palm Beach County could be a little higher Thursday through Friday. A high surf advisory may become necessary by early Thursday for the Palm Beaches. PREV DISCUSSION... /issued 426 PM EDT Wed Sep 12 2018/ DISCUSSION... Short term (this afternoon-Friday night): A weak ridge extends over the southeast U.S. and northeastern Gulf of Mexico to the west of Hurricane Florence. Winds over South Florida will continue to be light through the short term. This will lead to development of sea breezes along both coasts and typical summertime weather over South FL. PWATs should increase slightly to the 1.9 to 2.1 range for Thursday and Friday, so expect just a slight increase in coverage of daytime showers and storms those days compared to the last couple days. Highest coverage will be favored over the interior. Long term (Saturday-Tuesday): Weak winds are expected to continue over South FL on Saturday as Florence stalls over the Carolinas. We could see light westerly or southwesterly winds over the weekend, due to Florence being located to our north. Depending on the strength of these winds, the east coast sea breeze may have a tough time developing and moving inland. Diurnal showers and storms should still be fairly typical, but afternoon PoPs could be slightly higher for east coast areas compared to the short term period. Some additional moisture could reach South Florida from the remnants of both Florence and Isaac, which will at least keep the area under high-end scattered afternoon coverage through Tuesday. MARINE... Long period swell due to distant Hurricane Florence will increase tonight over the Atlantic waters, peaking Thursday night through Friday over the Atlantic waters. In the waters off Palm Beach County, seas will build to 5 feet tonight, peaking at 7-8 feet Thursday night and Friday. A small craft advisory will likely be required for the Atlantic waters by late Thursday. Swells will also affect the waters off Broward and Miami-Dade but will be slightly less compared to the Palm Beach waters. Although swells should gradually diminish early in the weekend, it is possible that the forecast could change depending on what Florence does, so stay tuned to the latest marine forecasts for further information. Scattered showers and thunderstorms will continue through the forecast period. Brief periods of gusty winds and rough seas will accompany any thunderstorm that forms. BEACH FORECAST... For Thursday, expect a high risk of rip currents for Palm Beach waters and either a moderate or high risk for Miami-Dade and Broward. These conditions will persist through at least Friday. Minor beach erosion is possible Thursday-Friday along Atlantic beaches with isolated areas of moderate beach erosion possible. Surf height up to 6 feet along Palm Beach County beaches can be expected during this time with lesser values along Broward beaches. Some minor nuisance coastal flooding is possible around some isolated flood-prone low-lying spots along the east coast of South Florida during times of high tide through Friday. && .PRELIMINARY POINT TEMPS/POPS... West Palm Beach 90 76 90 76 / 40 20 40 30 Fort Lauderdale 89 78 89 78 / 40 30 40 30 Miami 89 76 89 76 / 50 20 40 20 Naples 90 76 89 76 / 30 20 30 20 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. GM...None. && AVIATION...17/AR
Hazardous weather outlook, Sep 12, 8:12 PM EDT, 7 hours 52 minutes before
Hazardous Weather Outlook for South Florida National Weather Service Miami FL 812 PM EDT Wed Sep 12 2018 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 131215- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier- Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade- Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami- Dade-Far South Miami-Dade- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 812 PM EDT Wed Sep 12 2018 ...Lingering Thunderstorms This Evening... ...Long Period North-Northeast Swell Arrives in Atlantic Late Tonight... This hazardous weather outlook is for South Florida. .DAY ONE...TONIGHT Rip currents: Building north-northeast swell from Hurricane Florence will lead to a moderate risk of rip currents along the beaches of Palm Beach County. Thunderstorms: Isolated thunderstorms will linger across mainly interior South Florida through the late evening hours. Additional showers and storms are possible over the local Atlantic and Gulf waters overnight. Cloud to ground and cloud to water lightning strikes will be the main threat. Waves: Seas will build to near 6 feet over the waters off far north Palm Beach County late tonight in a long period north-northeast swell. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY As Hurricane Florence continues to move towards the coast of the Carolina late this week, it will continue to push an increasing very long period north-northeast swell into the local Atlantic waters. Impacts may be felt along the coastal areas of Palm Beach County and adjacent coastal waters as early as Thursday afternoon. Rough surf, strong rip currents and minor to locally moderate beach erosion can be expected along the Palm Beach County coast, along with rough and hazardous seas in the Gulf Stream. The long period swell will extend south to the Broward and Miami- Dade waters and coastal areas Friday into Saturday, leading to increasingly rough surf, strong rip currents and hazardous seas in the Gulf Stream in these areas as well. Conditions should begin to improve along all coastal and marine areas on Sunday, however an elevated rip current risk will linger through Sunday at the Atlantic beaches. Thunderstorms will be most numerous over the interior sections each afternoon and early evening through early next week, particularly Thursday and Friday. Scattered thunderstorms are expected to affect the East and Gulf coast metro areas as well. Occasional to locally frequent lightning strikes is the main hazard. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. For more information...visit the National Weather Service in Miami website at www.weather.gov/miami.
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 4:04 AM EDT | Rip Current Statement | MFL | Palm Beach | 64 hr |
| Sep 13, 8:05 AM EDT | Special Marine Warning | MFL | 25 min | |
| Sep 13, 4:08 PM EDT | Small Craft Advisory for Hazardous Seas | MFL | 28 hr | |
| Sep 13, 6:14 PM EDT | Special Weather Statement | MFL | Hendry | 46 min |
| Sep 13, 6:33 PM EDT | Special Weather Statement | MFL | Monroe | 42 min |
| Sep 13, 7:20 PM EDT | Special Weather Statement | MFL | Collier | 40 min |
Nearby
High Surf Advisories in Florida, 2018Every high surf advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.